New York, 2010

Tornadoes in New York, August 3, 2010

August 3, 2010 · NWS ALY · 2 events in 1 county or zone

An upper level disturbance moved across the region Tuesday, August 3rd, triggering a severe thunderstorm over Montgomery County which produced brief touchdowns of a tornado near Fonda and Auriesville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level disturbance moved across the region Tuesday, August 3rd, triggering a severe thunderstorm over Montgomery County which produced brief touchdowns of a tornado near Fonda and Auriesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 3:14 PM EST, 8 minutes earlier.

Area forecast discussion, Aug 3, 3:14 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
414 PM EDT TUE AUG 3 2010

.SYNOPSIS...
FAIRLY TYPICAL SUMMER WEATHER EXPECTED THROUGH THURSDAY...WITH
ISOLATED TO SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS
POSSIBLE...AS DISTURBANCES IN THE UPPER LEVELS OF THE ATMOSPHERE
PERIODICALLY MOVE THROUGH. TEMPERATURES WILL BE ABOVE NORMAL AS
WELL...WITH INCREASING LEVELS OF HUMIDITY. A COLD FRONT WILL MOVE
THROUGH THE REGION LATE THURSDAY...WITH COOLER AND PROGRESSIVELY
LESS HUMID CONDITIONS FOLLOWING IN ITS WAKE.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 415 PM EDT...ISOLATED TO SCATTERED SHOWERS/TSTMS HAVE
DEVELOPED ACROSS PORTIONS OF THE WESTERN MOHAWK VALLEY AND WESTERN
DACKS...WITH ADDITIONAL SHOWERS FORMING UPSTREAM ACROSS SOUTH
CENTRAL NY. THE COMBINATION OF AN APPROACHING SHORTWAVE FROM THE
WEST...AND ENHANCED LOW LEVEL MOISTURE INFLUX FROM THE SOUTHWEST
SHOULD LEAD TO A SLIGHT INCREASE IN AREAL COVERAGE OF SHOWERS AND
PERHAPS A FEW THUNDERSTORMS THROUGH MIDNIGHT...WITH THE BEST
COVERAGE SHIFTING TO AREAS FROM ALBANY S AND E LATER THIS EVENING
UNTIL SHORTLY AFTER MIDNIGHT. WE HAVE THEREFORE INDICATED SLIGHT
CHC TO LOW CHC POPS ACCORDINGLY...WITH THE HIGHER POPS EARLY THIS
EVENING ACROSS THE MOHAWK VALLEY AND WESTERN AREAS IN ACCORDANCE
WITH CURRENT RADAR...AND FURTHER S AND E LATER THIS EVENING.
ALTHOUGH ISOLATED TSTMS CAN NOT BE RULED OUT...WEAK MID LEVEL
LAPSE RATES DUE TO WARMING MID LEVELS MAY LIMIT EXTENT OF
LIGHTNING GENERATION...OUTSIDE OF A FEW MORE VIGOROUS UPDRAFTS.

SOME PATCHY FOG WILL LIKELY AFFECT AREAS WHICH RECEIVE RAINFALL AS
WELL LATER TONIGHT.

AS FOR MIN TEMPS...HAVE SIDED CLOSE TO THE WARMER MET MOS...WITH
MINS AROUND OR JUST OVER 70 EXPECTED WITHIN THE CAPITAL REGION...AND
GENERALLY 65-70 WITHIN MOST VALLEY LOCALES...WITH 60-65 ACROSS
HIGHER ELEVATIONS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
WED...LITTLE IN THE WAY OF FORCING EXPECTED...DESPITE INCREASED
INSTABILITY BY AFTERNOON. HOWEVER...DEEP MOISTURE AND LOWERING LFC/S
MAY BE CONDUCIVE FOR SMALLER SCALE BOUNDARIES...FROM REMNANT
CONVECTIVE OUTFLOWS...AND ESP LAKE BREEZE BOUNDARIES...IN ADDITION
TO TERRAIN MAY ALLOW AT LEAST A FEW SHOWERS/STORMS TO DEVELOP BY
AFTERNOON. AS SUCH...WILL INDICATE AFTERNOON POPS WITH SLIGHT CHC IN
THE VALLEYS...AND LOW CHC ACROSS HIGHER ELEVATIONS...ESP WITHIN THE
DACKS. STORMS SHOULD MAINLY BE PULSE-TYPE...ALTHOUGH INCREASING MID
LEVEL WINDS COULD LEAD TO SLIGHT ORGANIZATION...MAINLY IN THE FORM
OF MULTICELLULAR DEVELOPMENT AND POSSIBLE SMALL BOWING SEGMENTS
WITHIN COOL POOLS GENERATED. AS FOR MAX TEMPS...EXPECT GENERALLY
85-90 WITHIN THE VALLEYS...AND 80-85 ACROSS HIGHER ELEVATIONS.

WED NT/THU...ONE SHORTWAVE IS EXPECTED TO PASS ACROSS THE REGION
FROM THE W LATE WED NT INTO EARLY THU...WITH A COLD FRONT THEN
PASSING EAST ACROSS THE REGION LATE THU. DISCREPANCY INCREASES
WITHIN THE DETERMINISTIC MODEL SUITE...AS THE NAM INDICATES A SLOWER
FROPA...WITH MAIN PRECIP OCCURRING LATE THU...WHILE THE GFS
INDICATES MORE PRECIP WITH THE UPPER LEVEL FEATURE FOR LATE WED NT.
AT THIS TIME...HAVE LEANED CLOSER TO THE NAM SOLUTION...WITH ONLY
LOW CHC TO SLIGHT CHC FOR WED NT ACROSS THE REGION...AND HIGHER CHC
POPS FOR THU AFTERNOON ASSOCIATED WITH COLD FRONT. ANY TSTMS ON THU
COULD CONTAIN STRONG WIND GUSTS AS MID LEVEL WIND FIELDS AND 0-6KM
BULK SHEAR INCREASE. OTHERWISE...EXPECT CONTINUED WARM AND HUMID
CONDITIONS...WITH MAXES ON THU AROUND 90 WITHIN VALLEYS...AND 80S
ACROSS HIGHER ELEVATIONS...WITH OVERNIGHT MINS WED NT/THU AM MAINLY
IN THE 60S TO LOWER 70S.

THU NT...LINGERING SHOWERS/TSTMS SHOULD GRADUALLY TAPER OFF FROM NW
TO SE AS THE FRONT MOVES SE. HOWEVER...COOLING MAY BE TWARTED ACROSS
SE AREAS. SO...HAVE GONE ABOVE MOS GUIDANCE FOR MINS WITHIN THE MID
HUDSON VALLEY/NW CT...WHERE MID 60S ARE EXPECTED...WITH MAINLY 60-65
EXPECTED FURTHER N/W.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A COLD FRONT WILL HAVE MOVED THROUGH THE REGION BY FRIDAY WITH A
WEAK VORT MAX DIPPING SOUTH ON FRIDAY. HOW FAR SOUTH IT MOVES
DIFFERS IN EACH MODEL. THE ECMWF BRINGS IT DOWN TO EAST CENTRAL NY
FRIDAY NIGHT AND THE GFS DOESN/T EVEN TAKE IT INTO NY. HAVE KEPT
SLGT CHC FOR FRIDAY.

HIGH PRESSURE BUILDS IN OVER THE WEEKEND WITH COOLER TEMPS...BUT GFS
NOT AS COOL AS PREVIOUS RUNS WITH REGARDS TO 850 HPA TEMPS. ECMWF
STILL BRINGS SINGLE DIGIT 850 HPA TEMPS FRIDAY NIGHT INTO
SATURDAY...WITH GRADUAL WARMING ON SUNDAY. 12Z GFS ON THE OTHER
HAND...KEEPS 850 TEMPS BETWEEN 10C AND 12C DURING THIS TIME
PERIOD...WARMING TO MID TO UPPER TEENS ON SUNDAY. THIS SOLUTION IS
MUCH MORE SEASONABLE THAN THE ECMWF.

SUNDAY/S WARMING TEMPS WILL BE DUE TO SW FLOW AS THE SFC HIGH MOVES
INTO THE ATLANTIC. AN UPPER LEVEL LOW WILL HAVE A FEW SHORTWAVES
ROTATE ABOUT IT THROUGH THE REST OF THE PERIOD. BUT CONFIDENCE IS
LOW WITH REGARDS TO TIMING AND STRENGTH OF THESE SHORTWAVES. HAVE
ONLY INCLUDED SLGT TO LOW CHC FOR PRECIP FOR NOW.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SATELLITE IMAGERY INDICATED EXTENSIVE CLOUD COVER...BUT LUCKILY
MOSTLY JUST MID AND HIGH CLOUDS  NOT EXPECTING ANY CIG OR WIND/SHEAR
ISSUES...BUT THE IFR/MVFR FOG IS TILL A LATE NIGHT POSSIBILITY AT
ANY OF THE THREE AIRPORTS.  WINDS ARE EXPECTED TO LESSEN TONIGHT...
ALLOWING SOIL MOISTURE TO GATHER IN THE BOUNDARY LAYER. A FEW BREAKS
IN THE OVC MAY BE ALL IT TAKES TO GET THE FOG GOING.  FOR NOW...
GOING FOR IFR FOG ONLY AT KGFL...MVFR ELSEWHERE...AND WITH LITTLE TO
DRIVE OUT THE CLOUD MOISTURE IN THE ATMOSPHERE...EXPECTING BKN-OVC
TO REMAIN...BUT EASILY ALL AT VFR LEVELS.  WITH HIGH PRESSURE IN
CONTROL...AND NO TRIGGERING MECHANISMS...JUST VCSH FOR ABOUT THE
FIRST HALF OF TAF PERIODS AT KGFL AND KALB.  EXPECTING SFC WINDS
GENERALLY NOTHING MORE THAN A LIGHT SW ON WED.

OUTLOOK...
WED PM-FRI AM...VFR/MVFR CIGS IN CHC -SHRA/-TSRA.
FRI PM-SUN...VFR...NO WX.

&&

.FIRE WEATHER...
WARM AND INCREASINGLY HUMID CONDITIONS WILL PERSIST ACROSS THE
REGION THROUGH WEDNESDAY. SEVERAL WEAK UPPER LEVEL ATMOSPHERIC
DISTURBANCES MAY TRIGGER ISOLATED TO SCATTERED...MAINLY
AFTERNOON/EVENING SHOWERS/TSTMS DURING THIS PERIOD. A COLD FRONT
WILL APPROACH FROM THE NW LATE THU...TRIGGERING MORE WIDESPREAD
SHOWERS/TSTMS.

THE RH WILL RECOVER TO 90-100 PERCENT TONIGHT...THEN FALL TO 50-60
PERCENT FOR WED AFTERNOON. THE RH WILL THEN RECOVER INTO THE 90-100
PERCENT RANGE FOR WED NT.

WINDS WILL GENERALLY REMAIN FROM THE S TO SW OVERNIGHT AT 5-10
MPH...WITH S TO SW WINDS INCREASING TO 10-15 MPH BY WED AFTERNOON.

ISOLATED TO SCATTERED SHOWERS/TSTMS ARE POSSIBLE TONIGHT...WITH
ADDITIONAL ISOLATED/SCATTERED SHOWERS/TSTMS POSSIBLE WED
AFTERNOON/EVENING.

&&

.HYDROLOGY...
AN INCREASINGLY WARM AND MOIST AIR MASS WILL MOVE INTO THE REGION
THROUGH MIDWEEK. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THROUGH THURSDAY...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. ALTHOUGH BASIN AVERAGE QPF SHOULD GENERALLY REMAIN
BELOW ONE QUARTER INCH THROUGH WEDNESDAY...HIGHER ISOLATED AMOUNTS
OF ONE INCH OR GREATER COULD OCCUR...AS PRECIPITABLE WATER VALUES
SURGE TO WELL ABOVE NORMAL. LOCALLY HEAVY AMOUNTS WILL OCCUR WHERE
ANY INDIVIDUAL THUNDERSTORMS REMAIN ANCHORED OVER THE HIGHER
TERRAIN...REPEATEDLY MOVE ACROSS THE SAME AREAS AND/OR BACKBUILD. IN
THESE AREAS...LOCALIZED PONDING OF WATER IN LOW LYING...URBAN AND
POOR DRAINAGE AREAS/ROADWAYS...AND RAPID RISES ON SMALLER STREAMS
AND CREEKS WOULD BE POSSIBLE.

A SOMEWHAT MORE WIDESPREAD RAINFALL IS POSSIBLE FOR
THURSDAY...THOUGH THAT DEPENDS ON TIMING OF ONE OR MORE FRONTAL
BOUNDARIES MOVING ACROSS THE REGION. IT IS TOO EARLY TO PINPOINT
RAINFALL AMOUNTS OR THE FAVORED LOCATIONS FOR ANY HEAVY RAINFALL AT
THIS TIME.

DRIER WEATHER SHOULD RETURN BY FRIDAY LIKELY LASTING INTO
SATURDAY...AS A NORTHWEST FLOW REGIME WITH A COOLER AND LESS HUMID
AIR MASS SETTLE INTO THE REGION.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...KGM
AVIATION...ELH
FIRE WEATHER...KL
HYDROLOGY...KL
Hazardous weather outlook, Aug 3, 9:12 AM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1012 AM EDT TUE AUG 3 2010

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-041100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1012 AM EDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
THIS EVENING. ALTHOUGH THUNDERSTORMS ARE NOT LIKELY TO BECOME
SEVERE...SOME COULD PRODUCE WIND GUSTS TO 45 MPH AND BRIEF HEAVY
RAINFALL. INDIVIDUAL THUNDERSTORMS WILL TRACK FROM WEST TO EAST
AROUND 20 TO 30 MPH. THE THUNDERSTORMS WILL DEVELOP IN AN
INCREASINGLY WARM AND HUMID AIR MASS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING...AND AGAIN THURSDAY AND FRIDAY. IT IS
UNCLEAR AT THIS TIME...WHETHER THUNDERSTORMS WILL BECOME
SEVERE...ALTHOUGH THERE APPEARS TO BE A BETTER POTENTIAL ON
WEDNESDAY. THE COVERAGE OF SEVERE STORMS MAY BE LIMITED THOUGH.
THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, Aug 3, 2:48 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
348 PM EDT TUE AUG 3 2010

NYZ039-040-082-032030-
MONTGOMERY NY-SOUTHERN FULTON NY-NORTHERN FULTON NY-
348 PM EDT TUE AUG 3 2010

...A DEVELOPING STRONG THUNDERSTORM IN MONTGOMERY AND FULTON
COUNTIES IN EASTERN NEW YORK...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 40
MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR EPHRATAH...OR
ABOUT 8 MILES WEST OF JOHNSTOWN...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
JOHNSTOWN...FONDA AND GLOVERSVILLE BY 415 PM...
TRIBES HILL...FORT JOHNSON AND 7 MILES SOUTHWEST OF BROADALBIN BY 430
PM.

IN ADDITION TO SMALL HAIL AND STRONG WINDS...CLOUD TO GROUND
LIGHTNING MAY BE OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
Special weather statement, Aug 3, 3:05 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
405 PM EDT TUE AUG 3 2010

NYZ039-040-048>051-082-032045-
WESTERN ALBANY NY-WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-
SOUTHERN SARATOGA NY-MONTGOMERY NY-SOUTHERN FULTON NY-
NORTHERN FULTON NY-
405 PM EDT TUE AUG 3 2010

...A STRONG THUNDERSTORM IN MONTGOMERY...ALBANY...SCHENECTADY...
SARATOGA AND FULTON COUNTY IN EASTERN NEW YORK...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR FONDA...OR ABOUT OVER FONDA...AND MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
JOHNSTOWN BY 410 PM EDT
FONDA BY 415 PM EDT
TRIBES HILL BY 425 PM EDT
FORT JOHNSON BY 430 PM EDT
AMSTERDAM AND HAGAMAN BY 440 PM EDT
7 MILES SOUTHWEST OF GLENVILLE AND 7 MILES WEST OF ROTTERDAM JUNCTION
BY 445 PM EDT

IN ADDITION TO SMALL HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

The radar

The Albany radar (KENX), 44 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Montgomery

When
August 3, 3:22 PM EST to 3:24 PM EST
Where
Montgomery County, 0.51 mi W of Auriesville to 0.3 mi W of Auriesville
Rating
EF1
Path length
0.21 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
42.930, -74.330

A tornado briefly touched down near Fonda with damage confined to snapped and uprooted trees. Maximum estimated wind speed were 90 mph.

Tornado, Montgomery

When
August 3, 3:29 PM EST to 3:31 PM EST
Where
Montgomery County, 0.82 mi ESE of Auriesville to 0.98 mi SE of Auriesville
Rating
EF1
Path length
0.2 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
42.925, -74.305

A tornado briefly touched down mainly on the grounds of the Auriesville Shrine, with damage confined mostly to snapped and uprooted trees. Maximum estimated wind were 100 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyThe tornado archive for New York, 2010Warnings in New York, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256219, 256222.